Texas, 2019

Damaging Winds in Texas, June 17, 2019

June 17, 2019 · NWS AMA · 2 events in 2 counties and zones

Moisture and instability were present on the 17th of June when an upper-level disturbance crossed the New Mexico mountains to the west. This produced a line of thunderstorms that moved into the Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Moisture and instability were present on the 17th of June when an upper-level disturbance crossed the New Mexico mountains to the west. This produced a line of thunderstorms that moved into the Oklahoma and Texas Panhandles. The storms produce severe wind gusts measured by observation sites across the western Texas Panhandle in the evening hours before weakening as they traveled east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 5:43 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 17, 5:43 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
643 PM CDT Mon Jun 17 2019

.AVIATION...
For the 00z TAFs...
Scattered strong to severe thunderstorms currently over eastern
plains of New Mexico expected to impact all of our terminals this
evening.  Storms currently moving northeast at around 15 kt.
Expect thunderstorms to begin threatening DHT, GUY and AMA around
00z, 01z and 03z, respectively.  Storms expected to cause
variable surface winds briefly gusting above 35 kt with
visibilities briefly falling into MVFR range.  Expect that
thunderstorms will have moved east of all terminals by 06z,
although potential exists for redevelopment near AMA between 07z
and 10z.

Tuesday morning expected to be characterized by thinning clouds
and light southwest surface winds.  Chance of afternoon
thunderstorms included at northern terminals on Tuesday.  Apart
from brief visibility reductions in thunderstorms, VFR conditions
expected next 24 hours.

Cockrell

&&

.PREV DISCUSSION... /Issued 302 PM CDT Mon Jun 17 2019/

SHORT TERM...This Afternoon and Tonight...

Thunderstorms are currently forming in southeastern CO along a
surface trough that extends south into New Mexico. Additional
development is occurring in the higher terrain of NM near a eastward
advancing shortwave, with more recent convective initiation along
the surface trough near KTTC. The shortwave is expected to continue
moving into the area with enhanced PVA by 00z in advance of the
parent trough over southern CA. An axis of better moisture is
expected around the TX/NM border near the surface trough where 850mb
to 700mb theta-E advection is maximized through the afternoon.
Surface dew points were in the mid to upper 50s just east of the
surface trough with 10 to 20 knot south to southeasterly winds. Even
though 700mb theta-E advection is expected to shift east through the
evening, the surface to 850mb moisture drops off from the central
Panhandles into the eastern Panhandles. This results in the
instability axis of around 1500 MLCAPE that extends from the far
western Panhandles Counties into northeastern NM. Veering wind
profiles do support effective shear of 25 to 30 knots, which will be
the main limiting factor for higher levels of convective
organization. That being said, the moderate instability and steep
lapse rates along with the directional shear will support strong
updrafts which may take on supercell characteristic at times as
storms move into out western zones through early evening. These
storms will be high-based given LCL around 2000 m.

As the shortwave dynamics arrive around 00z, additional storms are
expected to develop with more of a linear mode into the evening.
However, as storms move eastward at around 15 to 20 mph, they will
run into more stable airmass, with perhaps only a few hundred J/kg
MUCAPE available in the eastern half of the Panhandles. Given stout
shortwave and 700mb moisture advection, storms will persist but
weaken below severe levels given weak updrafts. As storms first move
into the more stable air, will have to watch for strong downdrafts
given modest DCAPE and decaying updrafts. Can't rule out a few heat
burst or even some attempt at a wake low developing into the night.
Finally, enough remnant moisture and elevated lift persist across
the western zones so that some re-development is possible after 03z.
This has been a consistent trend in the HRRR mainly favoring the
southwestern Texas Panhandle through about 09z. These storms could
become strong given decent MUCAPE.

Ward

LONG TERM...
On Tuesday a dryline should sharpen up across the western Panhandles
and a cold front should be pushing into the Oklahoma Panhandle by
the afternoon.  Forcing may not be strong enough to get
thunderstorms going just by these two features alone as cap will be
fairly strong.  However, there is an upper level short wave trough
that will move toward the northern Panhandles, that may provide
enough lift to remove the lid enough to get thunderstorms going. If
thunderstorms develop, then they will probably become severe with
large hail and damaging winds the main threats.

Thunderstorms may move into the northwestern CWA on Wednesday
afternoon from the mountains of New Mexico and Colorado if a short
wave trough can keep the storms going.

The forecast turns dry for Thursday and Friday and temperatures soar
above normal.

Thunderstorms will then again be possible for the weekend as a cold
front moves through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  86  60  87  61 /  40  30  10  10  10
Beaver OK                  61  86  58  84  61 /  40  40  40  10   5
Boise City OK              57  84  53  81  56 /  60  40  10  20   5
Borger TX                  62  87  61  88  62 /  40  30  20  20   5
Boys Ranch TX              58  88  58  88  60 /  50  20  10  20  10
Canyon TX                  60  87  59  90  61 /  50  20  10  10  10
Clarendon TX               63  87  63  88  62 /  20  30  20  10   5
Dalhart TX                 57  87  55  83  56 /  60  30  10  20   5
Guymon OK                  59  85  56  83  59 /  50  40  20  20   5
Hereford TX                59  88  60  92  61 /  60  10   5   5  10
Lipscomb TX                63  86  61  86  62 /  30  50  30  10   5
Pampa TX                   61  83  61  86  61 /  30  40  20  20   5
Shamrock TX                64  87  64  88  63 /  20  40  30  10  10
Wellington TX              66  89  66  91  64 /  20  30  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/77
Hazardous weather outlook, Jun 17, 2:17 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
317 PM CDT Mon Jun 17 2019

OKZ001>003-TXZ001>020-317-180830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
317 PM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across much of the Panhandles. Some
storms may become severe with large hail and damaging winds the
main threats. Heavy rain may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across much of the Panhandles
Tuesday and Wednesday and then across the Oklahoma Panhandle and
the eastern Texas Panhandle Saturday and Sunday. Some of the
storms on Tuesday may become severe with large hail and damaging
winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jun 17, 5:57 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
657 PM CDT Mon Jun 17 2019

TXZ001-006-180100-
Hartley TX-Dallam TX-
657 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 800 PM CDT...

At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Amistad to 14 miles northeast
of Romero. Movement was north at 15 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with these storms.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3627 10304 3614 10247 3582 10277 3588 10304
TIME...MOT...LOC 2356Z 201DEG 14KT 3595 10306 3590 10278

Ferguson
Special weather statement, Jun 17, 6:56 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
756 PM CDT Mon Jun 17 2019

OKZ001-180200-
Cimarron OK-
756 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
900 PM CDT...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Kenton to 3 miles
southeast of Black Mesa Park. Movement was east at 25 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with these storms.

Locations impacted include...
Boise City, Keyes, Wheeless, Black Mesa Park and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10203 3673 10203 3670 10296 3700 10293
TIME...MOT...LOC 0056Z 251DEG 23KT 3700 10278 3680 10284

Ferguson
Local storm report, Jun 17, 7:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 SE KENTON             36.83N 102.88W
06/17/2019  M57 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1900951

LFM

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 17, 7:25 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Deaf Smith

When
June 17, 7:57 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840126, 840127.